Journal of Homotopy and Related Structures

, Volume 11, Issue 2, pp 309–332 | Cite as

Homotopy transfer and rational models for mapping spaces

  • Urtzi Buijs
  • Javier J. Gutiérrez


By using homotopy transfer techniques in the context of rational homotopy theory, we show that if \(C\) is a coalgebra model of a space \(X\), then the \(A_\infty \)-coalgebra structure in \(H_*(X;\mathbb {Q})\cong H_*(C)\) induced by the higher Massey coproducts provides the construction of the Quillen minimal model of \(X\). We also describe an explicit \(L_\infty \)-structure on the complex of linear maps \({{\mathrm{Hom}}}(H_*(X; \mathbb {Q}), \pi _*(\Omega Y)\otimes \mathbb {Q})\), where \(X\) is a finite nilpotent CW-complex and \(Y\) is a nilpotent CW-complex of finite type, modeling the rational homotopy type of the mapping space \(\text {map}(X, Y)\). As an application we give conditions on the source and target in order to detect rational \(H\)-space structures on the components.


Rational homotopy \(L_\infty \)-algebra Mapping space 

Mathematics Subject Classification

Primary 55P62 Secondary 54C35 


  1. 1.
    Andrews, P., Arkowitz, M.: Sullivan’s minimal models and higher order Whitehead products. Can. J. Math. 30(5), 961–982.0 (1978)Google Scholar
  2. 2.
    Berciano, A., Real, P.: \(A_{\infty }\)-coalgebra structure maps that vanish on \(H_*(K(\pi, n), \mathbb{Z}_p)\). Forum Math. 22(2), 357–378 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Berglund, A.: Rational homotopy theory of mapping spaces via Lie theory for \(L_{\infty }\) algebras. arXiv:1110.6145 (preprint)
  4. 4.
    Brown, E.H., Szczarba, R.H.: On the rational homotopy type of function spaces. Trans. Am. Math. Soc. 349, 4931–4951 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Buijs, U.: An explicit \(L_\infty \) structure for the components of mapping spaces. Topol. Appl. 159(3), 721–732 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Buijs, U.: Upper bounds for the Whitehead length of mapping spaces. Homotopy theory of function spaces and related topics, 43–53. Contemp. Math. 519. Amer. Math. Soc., Providence (2010)Google Scholar
  7. 7.
    Buijs, U., Murillo, A.: The rational homotopy Lie algebra of function spaces. Comment. Math. Helv. 83, 723–739 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Buijs, U., Murillo, A.: Algebraic models of non-connected spaces and homotopy theory of \(L_{\infty }\) algebras. Adv. Math. 236, 60–91 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Buijs, U., Félix, Y., Murillo, A.: \(L_\infty \) rational homotopy theory of mapping spaces. Rev. Mat. Complut. 26(2), 573–588 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Buijs, U., Félix, Y., Murillo, A.: \(L_\infty \) models of mapping spaces. J. Math. Soc. Japan 63(2), 503–524 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Buijs, U., Gutiérrez, J.J., Murillo, A.: Derivations, the Lawrence-Sullivan interval and the Fiorenza-Manetti mapping cone. Math. Z. 273(3–4), 981–997 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chas, M., Sullivan, D.: String topology. arXiv:math/9911159 (preprint)
  13. 13.
    Cheng, X.Z., Getzler, E.: Transferring homotopy commutative algebraic structures. J. Pure Appl. Algebra 212(11), 2535–2542 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Cornea, O.: Cone length and Lusternik-Schnirelmann category. Topology 33, 95–111 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Félix, Y., Halperin, S., Thomas, J.C.: Rational homotopy theory. Graduate Texts in Mathematics, vol. 205. Spinger, Berlin (2000)Google Scholar
  16. 16.
    Félix, Y., Tanré, D.: \(H\)-space structure on pointed mapping spaces. Algebr. Geom. Topol. 5, 713–724 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Fukaya, K.: Deformation theory, homological algebra and mirror symmetry. Geometry and physics of branes (Como 2001), pp. 121–209. Ser. High Energy Phys. Cosmol. Gravit, IOP, Bristol (2003)Google Scholar
  18. 18.
    Getzler, E.: Lie theory for nilpotent \(L_\infty \) algebras. Ann. Math. 170(1), 271–301 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Gugenheim, V.K.A.M., Stasheff, J.D.: On perturbations and \(A_{\infty }\)-structures. Bull. Soc. Math. Belg. Sér. A 38, 237–246 (1986)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Gugenheim, V.K.A.M., Lambe, L.A., Stasheff, J.D.: Perturbation theory in differential homological algebra II. Illinous J. Math. 35(3), 357–373 (1991)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Haefliger, A.: Rational homotopy of the space of sections of a nilpotent bundle. Trans. Am. Math. Soc. 273, 609–620 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Huebschmann, J., Kadeishvili, T.: Small models for chain algebras. Math. Z. 207(2), 245–280 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kadeishvili, T.: The algebraic structure in the homology of an \(A(\infty )\)-algebra. Soobshch. Akad. Nauk Gruzin. SSR 108(1982)(2), 249–252 (1983)Google Scholar
  24. 24.
    Kontsevich, M.: Deformation quantization of Poisson manifolds. Lett. Math. Phys. 66(3), 157–216 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kontsevich, M., Soibelman, Y.: Deformations of algebras over operads and Deligne’s conjecture. In: Dito, G., Sternheimer, D. (eds) Conférence Moshé Flato 1999, vol. I (Dijon 1999), pp. 255–307. Kluwer Acad. Publ., Dordrecht (2000)Google Scholar
  26. 26.
    Kontsevich, M., Soibelman, Y.: Homological mirror symmetry and torus fibrations. Symplectic geometry and mirror symmetry (Seoul 2000), pp. 203–263. World Sci. Publ, River Edge (2000)Google Scholar
  27. 27.
    Lazarev, A.: Maurer-Cartan moduli and models for function spaces. Adv. Math. 235, 296–320 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Loday, J.L., Vallette, B.: Algebraic Operads. Grundlehren Math. Wiss., vol. 346. Springer, Berlin (2012)Google Scholar
  29. 29.
    Lupton, G., Smith, S.B.: Whitehead products in function spaces: Quillen model formulae. J. Math. Soc. Japan 62(1), 49–81 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Merkulov, S.A.: Strong homotopy algebras of a Kähler manifold. Int. Math. Res. Not. 1999(3), 153–164 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Neisendorfer, J., Miller, T.: Formal and coformal spaces. Ill. J. Math. 22(4), 565–580 (1978)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Schlessinger, M., Stasheff, J.D.: The Lie algebra structure of tangent cohomology and deformation theory. J. Pure Appl. Algebra 38(2–3), 313–322 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Sullivan, D.: Infinitesimal computations in topology. Publ. Math. Inst. Hautes Etudes Sci. 47, 269–331 (1978)CrossRefzbMATHGoogle Scholar

Copyright information

© Tbilisi Centre for Mathematical Sciences 2015

Authors and Affiliations

  1. 1.Departamento de Álgebra, Geometría y TopologíaUniversidad de MálagaMálagaSpain
  2. 2.Institute for Mathematics, Astrophysics, and Particle PhysicsRadboud Universiteit NijmegenNijmegenThe Netherlands

Personalised recommendations